Editorials

Diarrhoea associated with antibiotic use

BMJ 2007; 335 doi: https://doi.org/10.1136/bmj.39255.829120.47 (Published 12 July 2007) Cite this as: BMJ 2007;335:54
  1. Lynne V McFarland, affiliate associate professor
  1. Department of Health Services Research and Development, Puget Sound Veteran Administration Healthcare System, 1100 Olive Way #1400, Seattle, WA 98101, USA
  1. lvmcfarl{at}u.washington.edu

    Evidence support the use of probiotics, but effectiveness depends on the strain

    Diarrhoea is a common side effect of antibiotics; it may prolong hospital stay, increase the risk of other infections, develop into more serious forms of disease (colitis, toxic megacolon), and lead to premature discontinuation of the needed antibiotic. Diarrhoea associated with Clostridium difficile is a leading cause of iatrogenic outbreaks of diarrhoea, and considerably increases mortality and healthcare costs for inpatients.1 2 3 4 Antibiotic associated diarrhoea may develop in 5-30% of patients, with the rates increasing as the antibiotic spectrum gets broader.4

    Diarrhoea associated with antibiotic use may result from the disruption of the barrier of normally protective colonic microflora that are inadvertent targets of the inciting antibiotic. In 20-30% of these cases, an opportunistic pathogen, Clostridium difficile, takes advantage of this opening, colonises the intestine, and produces toxins, resulting in diarrhoea or colitis. A strategy to re-establish this microbial barrier is through the use of probiotics.5 In this week's BMJ Hickson and colleagues report a randomised, placebo-controlled trial …

    View Full Text

    Sign in

    Log in through your institution

    Subscribe